Utah, 2023Winter Storm and Heavy Snow in Utah, February 14 to 15, 2023
February 14 to 15, 2023 · NWS GJT · 5 events in 5 counties and zones
An abnormally strong and cold low pressure system dropped into the Great Basin and lifted across the Western Slope. Ample cold air and moisture paired with favorable orographics resulted in moderate to heavy snow for most of the mountains and valleys across eastern Utah.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally strong and cold low pressure system dropped into the Great Basin and lifted across the Western Slope. Ample cold air and moisture paired with favorable orographics resulted in moderate to heavy snow for most of the mountains and valleys across eastern Utah. Additionally, winds gusts exceeded 30 mph in the some valleys at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 11:21 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Feb 13, 11:21 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1121 PM MST Mon Feb 13 2023
.UPDATE...
Issued at 724 PM MST Mon Feb 13 2023
After recent snowfall in the Grand Valley, fog has rolled in with
visibility down to 1/2 mile at the Grand Junction Regional
Airport. Satellite indicates this fog and/or stratus could be more
extensive and not as localized but hard to tell from webcams at
this time. Decided to issue a Dense Fog Advisory for the Grand
Valley (COZ006) from now through 9 am MST Tuesday as downvalley
winds are expected to remain very light and anticipating
visibility dropping to quarter mile or less shortly.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 340 PM MST Mon Feb 13 2023
The first storm system over Arizona will move east across New Mexico
tonight and across Kansas tomorrow. Bands of precipitation have been
rotating around this closed low during the day. A combination of
adequate dynamical lift and moisture will combine with some
instability to allow bands of snow showers to continue through the
evening hours, with the best focus over the southern San Juan
mountains. Therefore, the current Winter Weather Advisory looks
on track for the southern San Juan mountains with 4-8 inches of
additional accumulations expected over the higher elevations.
Lesser amounts are expected elsewhere, under these snow bands.
Model consensus is advertising a short break in the action late
tonight into Tuesday ahead of the next storm system, although some
southern mountain locations will see snow showers continuing
through Tuesday morning.
The next storm system will move southeast across the Great Basin
as an elongated positively-tilted trough on Tuesday before closing
off over southern Utah by Tuesday night. The main impacts from
this system have been well-advertised by previous forecast shifts
and continue to be expected across the southern half of the
forecast area. Snow will develop on Tuesday and become more
widespread and potentially heavy during the afternoon hours and
continue Tuesday night. CAMs are showing enhanced banding
associated with the front moving through the region Tuesday
afternoon and evening which will enhance snowfall rates and
transition rain to snow across valley locations. A combination of
heavy snow and gusty winds will result in hazardous travel conditions
across the southern half of the forecast area and as a result
have upgraded the Winter Storm Watch to an assortment of Winter
Storm Warnings and Winter Weather Advisories for Tuesday afternoon
through Wednesday afternoon for all locations of southeast Utah
and southwest Colorado. The best forcing will be across the San
Juan mountains where 1 to 2 feet of snowfall is expected by late
Wednesday. Other southern mountain locations in the Winter Storm
Warning can expect 8-15" of snowfall. The southwestern Colorado
valleys from Cortez to Pagosa Springs will also see favorable snow
production in upslope flow and have been upgraded to a Winter
Storm Warning.
.LONG TERM...(Wednesday through Monday)
Issued at 340 PM MST Mon Feb 13 2023
The closed low will be positioned near the Four Corners region by
Wednesday morning and slowly move east of the Continental Divide
Wednesday afternoon. The best focus for snowfall will be over the
southern mountains of southeast Utah and southwest Colorado on
Wednesday with lighter amounts elsewhere. Snow will diminish
northwest to southeast across the forecast area Wednesday
afternoon into Wednesday night as the storm system moves east over
the Plains. A ridge of high pressure will build over the Great
Basin region on Thursday and move east of the forecast area by
Saturday with dry conditions expected. However, abnormally cold
air will remain in place with high temperatures running nearly 20
degrees below normal on Thursday. Temperatures will slowly
moderate through the weekend with temperature approaching seasonal
normals by Sunday. Forecast confidence decreases by the weekend
as a closed low drops south along the Pacific coast and a weak
trough moves across the northern Rockies. The consensus low-
confidence solution has a weak wave impacting the higher terrain
of western Colorado late Saturday into Sunday with limited impacts
expected at this time. However, the long range trend is for a
wetter pattern developing early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1117 PM MST Mon Feb 13 2023
There are still some isolated snow showers lingering, but overall
dry for the next several hours. Low stratus and fog has developed
and will likely persist through the morning hours at some sites.
Around mid day widespread snow develops causing at least MVFR
conditions, but in some cases IFR/LIFR. Moderate to heavy snow and
gusty winds are possible in the afternoon and evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 9 AM MST Tuesday for COZ006-011.
Winter Storm Warning from noon Tuesday to 6 PM MST Wednesday for
COZ009-012-017>023.
Winter Weather Advisory from noon Tuesday to 6 PM MST Wednesday
for COZ010-011-014.
Winter Weather Advisory until 2 AM MST Tuesday for COZ019.
UT...Winter Storm Warning from noon Tuesday to 6 PM MST Wednesday for
UTZ028.
Winter Weather Advisory from noon Tuesday to 6 PM MST Wednesday
for UTZ022-029.
&&
UPDATE...MDA
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJTHazardous weather outlook, Feb 13, 4:06 AM MST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
406 AM MST Mon Feb 13 2023
COZ001>014-017>023-UTZ022>025-027>029-141115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
406 AM MST Mon Feb 13 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
There is a chance for mountains snow showers today with the
highest amounts in the San Juans. Some valleys could see minor
snow amounts. A few thunderstorms are possible south of
interstate 70 this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A more significant round of snow is expected later in the day
tomorrow that will last through Wednesday evening. The central
and southern mountains could get 6 to 12 inches with some spots in
the San Juans getting upwards of 24 inches. The highway 160
corridor from Pagosa Springs to Monticello, and highway 50
corridor from Montrose to Monarch Pass could receive 6 to 12
inches. The weather will be quiet on Thursday and Friday although
temperatures will be relatively cold.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 13, 10:42 PM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1042 PM MST MON FEB 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM SNOW 7 NE SAWPIT 38.07N 107.91W
02/13/2023 M5.0 INCH SAN MIGUEL CO TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL.
&&
KJSEvent by event
2 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.
Winter Weather, Southeast Utah
- When
- February 14, 3:00 AM MST to February 15, 2:30 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area.
Heavy Snow, La Sal & Abajo Mountains
- When
- February 14, 11:00 AM MST to February 15, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 8 to 16 inches of snow fell across the area.
Winter Storm, Grand Flat and Arches
- When
- February 14, 1:00 PM MST to February 15, 6:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Generally 1 to 2 inches of snow fell across the area with locally higher amounts of up to 4 inches reported in Castle Valley. Winds gusted up to 45 mph at times.
Winter Weather, Tavaputs Plateau
- When
- February 14, 11:00 PM MST to February 15, 2:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimated 18 inches of snow fell at the East Willow Creek SNOTEL site.
Heavy Snow, Canyonlands / Natural Bridges
- When
- February 15, 2:00 AM MST to 5:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in California, February 14, 2023$100,000 · 74 kt wind · 12 events
- High Wind in New Mexico, February 14, 2023$150,000 · 68 kt wind · 2 events
- High Wind in Texas, February 14, 2023$50,000 · 63 kt wind · 23 events
- Drought in Oklahoma, February 14 to 28, 202329 events
- Winter Storm and Heavy Snow in New Mexico, February 14 to 16, 202351 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 14 to 15, 202355 kt wind · 24 events
- High Wind in Texas, February 14, 202367 kt wind · 21 events
- Blizzard and High Wind in North Dakota, February 14 to 15, 202357 kt wind · 17 events
- Winter Weather in California, February 14, 202316 events
- Dust Storm and Heavy Snow in Arizona, February 14 to 15, 202355 kt wind · 16 events
- High Wind in Kansas, February 14, 202370 kt wind · 14 events
- Frost and Freeze and Winter Weather in California, February 14 to 16, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069895, 1069894, 1069900, 1069898, 1069897.